Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2004, 4:04 PM EDT for Essex County, New York. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2004, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 8, 2004, 4:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Essex County, NY
The radar
The Burlington radar (KCXX), 31 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:25 PM EDT | TSTM WND DMG | 3 N Willsboro, NY | SEVERAL LARGE TREES DOWN |
| Jul 8, 4:25 PM EDT | TSTM WND DMG | 3 N Willsboro, NY | SEVERAL LARGE TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 082004 SVRBTV NYC031-082030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 403 PM EDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL 430 PM EDT * AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF WILLSBORO...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WILLSBORO AROUND 400 PM EDT AND MOVING NORTH ALONG INTERSTATE 87. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. BOATERS AND OTHER RECREATIONAL USERS ON LAKE CHAMPLAIN SHOULD SEEK A SAFE PORT IMMEDIATELY. LAT...LON 4433 7362 4430 7338 4454 7333 4445 7362 $$ SW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:27 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 8, 1:27 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 127 PM EDT THU JUL 8 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... UNSEASONABLY STRONG CLOSED LOW ACROSS NORTHERN GREAT LAKES AND ASSOC MID LEVEL TROUGH EXTENDING SOUTHWARD THROUGH EASTERN OHIO VALLEY/NRN MID ATLANTIC TO CONTINUE ADVANCING SLOWLY EAST TONIGHT. THIS AFTERNOON/S CONVECTION SHOULD BE EXITING EASTWARD THIS EVENING...THEN MORE SHOWERS OVERNIGHT AS MORE DYNAMICAL FORCING ASSOC W/APPROACHING SHORTWAVE PUSHES INTO AREA. THETA-E RIDGING...AS WELL AS DECENT 850-500HPA DIV-Q/OMEGA ARGUE FOR LIKELY TO CATEGORICAL POPS FROM DACKS EASTWARD TONIGHT. AFOREMENTIONED MID-LEVEL TROUGH SWINGS ACROSS AREA DURING 12-15Z TIME FRAME ON FRIDAY...WITH BACK EDGE OF TONIGHTS PRECIP EXITING WITH IT. WILL OPT TO CARRY CHC TO LIKELY POPS DURING MORNING HOURS DACKS EAST...THEN DRY THINGS OUT DURING AFTERNOON AS SOME SUNSHINE SHOULD BE REALIZED. LATEST META 700RH PROGS ADVERTISE THIS SCENARIO WELL...AND GRID RH WILL BE POPULATED WITH THIS ACCORDINGLY. THEN DRY AND SEASONABLY COOL FRIDAY NT WITH SOME PATCHY FOG POSSIBLE ACROSS FAVORED LOCALES DUE TO RADIATIONAL EFFECTS AND WET GROUND CONDS. BY SATURDAY LATEST OPERATIONAL PROGS NOW HINTING AT SECONDARY ALBEIT WEAKER ENERGY EMBEDDED IN NW FLOW TO PASS JUST NORTH OF REGION DURING SAT AFTERNOON/EVENING. WEAK FRONT ASSOC W/THIS FEATURE TO DROP SOUTHWARD ACROSS AREA DURING THIS TIME FRAME. META INSTABILITY PROFILES DO INDICATE SOME CAPE/LI DURING AFTERNOON HOURS ACROSS NORTHERN ZONES...AND ETA/GFS SCHEME SPITTING OUT SOME LT QPF BTWN 18-00Z. THUS WILL INTRODUCE LOW CHC AFTERNOON SHOWERS...MAINLY NORTH HERE. SENSIBLE WX THEN RETURNS TO QUIET REGIME AS NORTHEAST REMAINS IN BROAD NW FLOW ALOFT ALONG WITH GRADUALLY WARMING TEMPS. LATEST ETA/GFS SOLNS OF DRIVING ADDITIONAL QPF INTO REGION FROM NW LATER SUNDAY INTO SUNDAY NT APPEARS OVERDONE DUE TO CONVECTIVE FEEDBACK ACROSS THE NORTHERN PLAINS SOME 12-18 HOURS PRIOR. THUS WILL OPT TO ADVERTISE ONLY INCREASING CLOUDS AT THIS TIME AND MAINTAIN INHERITED DRY FSCT FOR THESE PERIODS. && .LONG TERM (MONDAY THROUGH THURSDAY)... AS DISCUSSED YDY...SUB-TROP RDG DOMINATING MUCH OF CNTRY WITH TROF ALG W COAST AND NE CONUS. THE MAJOR UPR LOW RESPONSIBLE FOR THE INCLEMENT WX OF TDY THRU SAT WL LIFT NE AND BCM ABSORBED BY LARGE VORTEX IN MARITIMES/GREENLAND AND WL BASICALLY MAINTAIN THE TROUGHINESS IN NE CONUS AND ALLOW W COAST UPR LOW TO SLIDE OVR RDG AND PSBLY DROP INTO NE CONUS TROF TO AMPLIFY A BIT AND BRG ABT A CHC OF SHRA MON NGT AND DROPPING BKDOOR FNT ACRS FA. THIS WL AMPLIFY TROF ACRS ERN CANADA AND A LARGE ARCTIC VORTEX MAY ATTEMPT TO DROP S WHICH CUD HOLD BKDOOR FNT INTO FA AND KEEP TMPS AOB SEASONABLE IN CYCLONIC DOMINATED FLOW. THIS WL LKLY KEEP LINGERING INSTABILITY -SHRA TUE AND PSBLY WED THEN PERHAPS A NICE...DRY POLAR AIRMASS FOR LATER IN THE WEEK. ANYWAY...IT APPEARS MEX VALUES ARE A FEW DEGS TOO MILD AND WL LEAN TOWARD ENSEMBLE VALUES...BUT PLAN ON UNDERCUTTING MINS SVRL DEGS AS MIN TMPS IN 60S HAVE BEEN A RARITY (SO FAR) AND SOURCE REGION IS A DRIER AIRMASS...THUS COOL NGTS. && .AVIATION... LOTS OF TSRA/SHRA THRU 06Z AND PERHAPS LINGERING THRU 12Z AS UPR LOW AND STG S/W DROP ACRS FA. HAIL PSBL...ESP NY LATE THIS AFTN AND VT TNGT AS UPR LOW COLD POOL SHIFTS E. AREAS OF DENSE FOG BCM CONCERN LTR TNGT/ERLY FRI MRNG. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && PUBLIC...JMG AVIATION...SLW
Hazardous weather outlook, Jul 8, 4:45 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 445 AM EDT THU JUL 8 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-090844- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 445 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CHAMPLAIN VALLEY AND CENTRAL AND NORTHERN VERMONT THIS AFTERNOON. THE COMBINATION OF A POTENT DISTURBANCE IN THE WINDS ALOFT AND A SURFACE COLD FRONT WILL ENHANCE THUNDERSTORM ACTIVITY ACROSS THE NORTH COUNTRY BY EARLY THIS AFTERNOON. THE CURRENT FORECAST SUGGEST SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE EASTERN ADIRONDACK MOUNTAINS AND CHAMPLAIN VALLEY BETWEEN 1 AND 3 PM THIS AFTERNOON. A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL EVOLVE AND MOVE NORTHEAST AT 10 TO 15 MPH. THE PRIMARY SEVERE WEATHER THREAT WILL BE GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. ALSO...THE POTENTIAL FOR LARGE HAIL WILL INCREASE THIS EVENING AS THE AIRMASS ALOFT COOLS. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE ANTICIPATED WITH THE STRONGEST STORMS. THIS HEAVY RAINFALL COMBINED WITH LAST NIGHTS RAINS COULD QUICKLY PRODUCE STREET FLOODING AND MINOR FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND EAST OF A ALTONA TO JAY TO SCHROON FALLS LINE THIS AFTERNOON. THIS AREA INCLUDES THE CHAMPLAIN VALLEY AND MOST OF CENTRAL AND NORTHERN VERMONT. TABER
In the hours before
Special weather statement, Jul 8, 10:47 AM EDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1047 AM EDT THU JUL 8 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-090100- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 1047 AM EDT THU JUL 8 2004 ...STRONG TO SEVERE THUNDERSTORMS WILL IMPACT PARTS OF THE NORTH COUNTRY THIS AFTERNOON AND EVENING ALONG WITH LOCALLY HEAVY RAIN... A POTENT DISTURBANCE IN THE WINDS ALOFT LOCATED OVER THE CENTRAL GREAT LAKES WILL MOVE TOWARD THE REGION TODAY. AS THIS DISTURBANCE AND ASSOCIATED SURFACE FRONT INTERACTS WITH ABUNDANT LOW LEVEL MOISTURE AND DAYTIME HEATING SHOWERS AND THUNDERSTORMS WILL DEVELOP. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE EASTERN ADIRONDACK MOUNTAINS AND CHAMPLAIN VALLEY BETWEEN 1 AND 3 PM THIS AFTERNOON. THE STORMS ARE ANTICIPATED TO EVOLVE INTO A BROKEN LINE OF STRONG TO SEVERE STORMS AS THEY MOVE NORTHEAST AT 15 TO 20 MPH THROUGH THIS EVENING. INITIALLY...THE PRIMARY SEVERE WEATHER THREAT ACROSS THE CHAMPLAIN VALLEY AND CENTRAL AND NORTHERN VERMONT WILL BE GUSTY WINDS. HOWEVER...AS THE STORMS MOVE SLOWLY ACROSS THE REGION AND TRAIN ACROSS THE SAME AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT...THE POTENTIAL FOR FLOODING WILL INCREASE. THE GREAT POTENTIAL FOR STREET FLOODING AND LOW LYING FLOODING WILL BE ACROSS CENTRAL AND NORTHERN VERMONT THIS EVENING. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE ANTICIPATED WITH THE STRONGEST STORMS.
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.